Reversible posterior leukoencephalopathy syndrome (RPLS) is one of the important side effects of calcineurin inhibitors (CNIs). Magnetic resonance imaging (MRI) of the brain is useful for the diagnosis of RPLS, showing the edema primarily in the cortex and subcortical white matter of the posterior brain regions. Interruption of CNIs is essential for the treatment of patients with RPLS. Herein we have described 2 cases (1.7%) of RPLS induced by CNIs after kidney transplantation. The first case was a 56-year-old man with chronic renal failure due to diabetic nephropathy who received a living-related kidney transplantation in 2006. Initial immunosuppressive therapy consisted of cyclosporine, mycophenolate mofetil (MMF), prednisolone, and basiliximab. Four months after transplantation, he developed unconsciousness and paralysis. The second case was a 24-year-old woman with end-stage renal disease due to Alport syndrome who received an ABO-incompatible living-related kidney transplantation. Initial immunosuppressive therapy consisted of tacrolimus, MMF, prednisolone, and basiliximab. On postoperative day 3, she developed convulsions and unconsciousness. In both patients, RPLS was diagnosed with neurological symptoms and MRI findings at early stage of the disease, and they recovered rapidly from the disease by the interruption of CNIs. Our data demonstrated that early diagnosis and immediate interruption of CNIs were essential for the treatment of RPLS after kidney transplantation.
|Number of pages||3|
|Publication status||Published - 01-09-2008|
All Science Journal Classification (ASJC) codes